Washington, 2015

Wildfire and High Wind in Washington, August 21, 2015

August 21, 2015 · NWS OTX · 3 events in 1 county or zone

A strong cold front passage on Friday August 21st brought windy conditions and resulted in substantial blowing dust. Additionally the very hot and dry conditions and wildfire ignitions (both human caused and from lightning) over the two to three days preceding it resulted in explosive fire growth for numerous fires in Eastern Washington.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold front passage on Friday August 21st brought windy conditions and resulted in substantial blowing dust. Additionally the very hot and dry conditions and wildfire ignitions (both human caused and from lightning) over the two to three days preceding it resulted in explosive fire growth for numerous fires in Eastern Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 21, 10:11 AM PST, 11 minutes earlier.

Area forecast discussion, Aug 21, 10:11 AM PST, 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1111 AM PDT FRI AUG 21 2015

.SYNOPSIS...
Expect critical weather to continue for area wildfires. Very gusty and
dry conditions will prevail today as a dry cold front sweeps
through the region. Not only will the winds impact wildfires, but
areas of blowing dust may become problematic across portions of
central and eastern Washington. An isolated thunder threat exists
for locations near the BC border later today. Winds will subside
on Saturday with cooler temperatures. Dry and warmer weather is
expected for the rest of the weekend and into the middle of next
week.

&&

.DISCUSSION...

...ESPECIALLY DANGEROUS FIRE WEATHER CONDITIONS A NEAR CERTAINTY
TODAY IN THE FORM OF GUSTY WINDS AND LOW HUMIDITY...

...BLOWING DUST WILL ACCOMPANY THESE WINDS ESPECIALLY FOR THE
COLUMBIA BASIN...

Today and Tonight...The gusty winds of Thursday afternoon have
diminished somewhat overnight but will increase substantially today
as a strong cold front sags south across the region. The associated
upper trough can be seen on satellite imagery sliding south across
central British Columbia early this morning. This feature will
continue to track south, dragging a cold front across the Inland
Northwest today. This will result in strong gusty northerly winds
channeled down the north-south valleys. The main concern for the day
is sustained winds of 25 to 35 mph with gusts to 50 mph down the
Okanogan Valley where numerous wildfires have been very active. The
strongest winds are expected this afternoon and evening. These
strong winds will create extremely dangerous conditions for
firefighters deployed across the forecast area. No changes have been
made to the Wind Advisory issued for the Okanogan Valley. The
Waterville Plateau may come close to advisory criteria but
confidence is not sufficient to add this zone to the advisory. The
gusty winds will likely stir up some dust from the Waterville
Plateau east across the basin to the Palouse and north to the
Spokane area. The last gusty winds event across the basin brought
visibility down to near zero at times so motorists planning on
traveling along I-90 should be prepared. A Blowing Dust Advisory
remains in effect for this area today.

There will also be a chance of showers and thunderstorms across the
northern mountains with the highest chance for the northern
panhandle mountains this afternoon and evening.

Once the trough swings east of the forecast area tonight, showers
will end and winds will diminish. This will mean blowing dust will
be less of a problem but smoke will once again blanket the area from
wildfires that will likely be aggravated. Temperatures will cool off
noticeably as the cold front moves through the region today.
/Kelch

Saturday through Thursday: Expect warm and dry conditions for the
weekend through at least Monday before another trough digs south
down the BC coast and shears SW-to-NE off the Pac Nw coast Tues
through Thurs. This will allow for a sustained fetch of mid-level
moisture to slowly increase across the region, contributing to
fcst uncertainties as far as the thunder threat is concerned. For
the afternoon and early evening hours Tues through Thurs, we have
isold thunder chances for all mtn zones, though this threat
appears marginal at best Tues and Wed. The nocturnal thunder
threat does show subtle signals, increasing each night beginning
Mon Nt. But given the tendency for these shearing/digging troughs
to stall, it may not be until mid to late week that we see any
threat of pcpn.bz

&&

.AVIATION...
18Z TAFS: A strong upper level low pressure system will push
across the region today. There is a secondary push of colder air
pushing through the Okanogan Valley this morning that will result
in very strong northerly winds through the afternoon. Conditions
will also be windy across the Wenatchee Area and out across the
basin. Wind gusts to around 30 mph are expected at the TAF sites
through this afternoon and early evening with localized gusts
close to 40 mph possible. These winds will blow around smoke from
area wildfires and blow around dust across the basin with MVFR vis
possible. There will also be an isolated thunderstorm threat over
the Northeast Mtns in WA and over the ID Panhandle through this
afternoon. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        75  51  78  54  87  57 /  10  10   0   0   0   0
Coeur d'Alene  73  47  77  50  87  54 /  20  10   0   0   0   0
Pullman        73  45  78  47  87  53 /   0  10   0   0   0   0
Lewiston       80  55  84  56  95  62 /   0  10   0   0   0   0
Colville       74  47  80  52  89  54 /  10  10   0   0   0   0
Sandpoint      72  42  74  46  85  48 /  40  20   0   0   0   0
Kellogg        70  44  75  50  87  53 /  20  20   0   0   0   0
Moses Lake     82  54  83  55  90  57 /   0   0   0   0   0   0
Wenatchee      79  60  84  63  90  64 /   0   0   0   0   0   0
Omak           78  51  82  55  90  58 /  10  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 11 PM PDT this evening for Northern and
     Central Idaho Panhandle (Zone 101).

     Blowing Dust Advisory from 11 AM this morning to 11 PM PDT this
     evening for Idaho Palouse.

WA...Red Flag Warning until 11 PM PDT this evening for East
     Washington Central Cascade Mountains (Zone 682)-East
     Washington Central Cascade Valleys (Zone 677)-East
     Washington North Cascades (Zone 685)-East Washington
     Northeast (Zone 686)-East Washington Northern Columbia
     Basin (Zone 673)-East Washington Okanogan Highlands (Zone
     687)-East Washington Okanogan/Methow Valleys (Zone 684)-
     East Washington Palouse and Spokane Area (Zone 674)-East
     Washington South Central Cascade Mountains (Zone 680)-East
     Washington South Central Cascade Valleys (Zone 676).

     Blowing Dust Advisory from 11 AM this morning to 11 PM PDT this
     evening for Lower Garfield and Asotin Counties-Moses Lake
     Area-Spokane Area-Upper Columbia Basin-Washington Palouse-
     Waterville Plateau.

     Wind Advisory from 11 AM this morning to 8 PM PDT this evening
     for Okanogan Valley.

&&
Hazardous weather outlook, Aug 21, 4:27 AM PST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
527 AM PDT FRI AUG 21 2015

IDZ026-027-WAZ031-041-042-221400-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-
527 AM PDT FRI AUG 21 2015

This Hazardous Weather Outlook is for portions of North Central
Idaho...North Central Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A vigorous cold front is expected to produce breezy to windy
conditions today. Sustained winds of 15 to 20 mph with gusts up
to 30 mph will be possible across the area.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

WAZ043-221400-
OKANOGAN VALLEY-
527 AM PDT FRI AUG 21 2015

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Windy conditions will continue today. Sustained north winds of 30
to 40 mph with gusts up to 50 mph will be possible down the
Okanogan Valley this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ003-WAZ032>036-044-221400-
IDAHO PALOUSE-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WATERVILLE PLATEAU-
527 AM PDT FRI AUG 21 2015

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

A vigorous cold front is expected to produce windy conditions
Today. Sustained winds of 15 to 20 mph with gusts up to 40 mph
will be possible along the Upper Columbia Basin, Palouse and
Spokane area.

Blowing dust may affect visibility across the Columbia Basin...
Washington Palouse and Spokane area.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

IDZ001-002-004-WAZ037-038-221400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
527 AM PDT FRI AUG 21 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

A vigorous cold front is expected to produce breezy to windy
conditions Today. Sustained winds of 15 to 20 mph with gusts up
to 30 mph will be possible across the area.

Scattered thunderstorms may produce strong gusty outflow winds
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Aug 21, 8:07 AM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
907 AM PDT FRI AUG 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     NON-TSTM WND GST 4 W OROVILLE            48.94N 119.52W
08/21/2015  M54.00 MPH       OKANOGAN           WA   MESONET

            OROVILLE RAWS. SUSTAINED 41 MPH GUSTS TO 54 MPH.

&&

GKOCH
Local storm report, Aug 21, 9:36 AM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1036 AM PDT FRI AUG 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     NON-TSTM WND GST 4 W OROVILLE            48.94N 119.52W
08/21/2015  M58.00 MPH       OKANOGAN           WA   MESONET

            OROVILLE RAWS. SUSTAINED 12 MPH GUST 58 MPH.

1022 AM     NON-TSTM WND GST OMAK                    48.41N 119.53W
08/21/2015  M50.00 MPH       OKANOGAN           WA   ASOS

            OMAK AIRPORT ASOS. 1022 AM SPECIAL OBSERVATION NORTHEAST
            28KT GUST 46KT. CONVERTS TO 32MPH GUST 50MPH.

&&

GKOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
August 21, 10:22 AM PST
Where
Okanogan Valley forecast zone
Reported by
ASOS
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

The ASOS at Omak, WA reported a wind gust of 50 mph which contributed to extreme fire behavior on this day.

High Wind, Okanogan Valley

When
August 21, 11:09 AM PST
Where
Okanogan Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

The ASOS at Omak, WA reported a wind gust of 60 mph.

High Wind, Okanogan Valley

When
August 21, 5:40 PM PST to 5:41 PM PST
Where
Okanogan Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

The RAWS at Oroville, WA reported a wind gust of 58 mph.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592422, 592423, 592420.